Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 14, NWS Houston/Galveston, TX

February 14, 2017Colorado County, Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Feb 14, 2017, 6:45 AM CST for Colorado County, Jackson County, Wharton County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2017, 6:45 AM CST (12:45 UTC)
Expired
Feb 14, 2017, 7:30 AM CST
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Colorado County, TX, Jackson County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 141 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 7:35 AM CSTTSTM WND DMG1 Wnw El Campo, TXTRAINED SPOTTER REPORTS POWER LINES DOWN ON W NORRIS AT W LOOP IN EL CAMPO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days
Feb 14, 5:09 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1811 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
2.2
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted.

798 
WFUS54 KHGX 141245
TORHGX
TXC089-239-481-141330-
/O.NEW.KHGX.TO.W.0014.170214T1245Z-170214T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
645 AM CST TUE FEB 14 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  Northwestern Wharton County in southeastern Texas...
  Southeastern Colorado County in southeastern Texas...
  North central Jackson County in south central Texas...

* Until 730 AM CST.

* At 645 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Speaks, or 16 miles north of Edna, moving
  northeast at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  El Campo, Pierce, Garwood, Egypt and Nada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2930 9660 2934 9656 2937 9660 2957 9626
      2921 9613 2915 9670 2922 9672
TIME...MOT...LOC 1245Z 244DEG 35KT 2922 9665 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Huffman
1 follow-up statement
390 
WWUS54 KHGX 141311
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
711 AM CST TUE FEB 14 2017

TXC089-239-481-141330-
/O.CON.KHGX.TO.W.0014.000000T0000Z-170214T1330Z/
Wharton TX-Colorado TX-Jackson TX-
711 AM CST TUE FEB 14 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CST FOR
NORTHWESTERN WHARTON...SOUTHEASTERN COLORADO AND NORTHERN JACKSON
COUNTIES...
    
At 710 AM CST, a severe thunderstorm capable of producing a tornado
was located 12 miles northwest of El Campo, moving east at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
El Campo, Pierce, Garwood, Egypt and Nada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2930 9660 2934 9656 2937 9660 2957 9626
      2921 9613 2916 9657
TIME...MOT...LOC 1310Z 250DEG 25KT 2928 9646 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Huffman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Feb 14, 5:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 14, 5:20 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
520 AM CST Tue Feb 14 2017

.DISCUSSION...
Low pressure and an attendant cold front will move east across
the region this morning. A line of showers and thunderstorms will
develop and race east across area TAF sites affecting KCLL around
14z...Houston terminals around 16-17z and KGLS between 17-18z.
Have some concerns that the line may arrive a bit sooner than
fcst. A multitude of hazards will be associated with the storms
but strong winds and isolated tornadoes appear to be the primary
hazards. After 19z...the threat for TSRA rapidly diminishes but
MVFR cigs are expected to remain through 12z Wednesday with
improving conditions on Wednesday. 43

&&

.PREV DISCUSSION... /ISSUED 512 AM CST Tue Feb 14 2017/

UPDATE...
Quick morning update for issuance of Tornado Watch 32 for most of
Southeast Texas through 1 PM CST. Thunderstorms continue to
develop west of the forecast area early this morning and tornado
potential will continue to increase as this activity shifts east
later this morning.

Huffman

PREV DISCUSSION... /ISSUED 430 AM CST Tue Feb 14 2017/

SHORT TERM (Today through Wednesday)...
The KHGX radar is mostly quiet this morning (save for a few
showers in the extreme western forecast area), but regional
radars show shower and thunderstorm activity expanding across
Central Texas as a potent upper level system over West Texas this
morning swings across the state. Rain chances will increase
dramatically today from west to east as this upper level system
approaches Southeast Texas, with environmental conditions
encouraging severe thunderstorm development after sunrise through
mid-afternoon.

Surface analysis this morning shows a surface trough stretching
from near Waco towards the Coastal Bend, with an attendant cold
front stretching southwest towards Cotulla and a warm front
extending east towards Lufkin. Expect this surface trough/low to
eject towards the Arklatex with its parent upper level system
today, dragging the cold front across the region as it does. An
outflow boundary associated with earlier thunderstorms over the
Big Country was also noted pushing across the Interstate 35
corridor towards the Brazos Valley with light to moderate rain
(and wind gusts 20-25 MPH along the leading edge of the boundary)
reach northwestern areas before 6 AM. The threat for severe
weather with this activity is low (and parts of the Brazos Valley
may even see some stabilization/reduction in severe weather threat behind
the boundary). Severe weather potential will increase later this
morning as multicellular storms ongoing over Central Texas grow
upscale into a line of thunderstorms along the front, reaching the
western counties between 6-8 AM, the Houston metro between 10
AM-12 PM, and clearing the region between 2-4 PM.

Environmental conditions will be very favorable for strong to
severe thunderstorm development across much of the region today.
00Z radiosonde observations showed a 70-90 knot jet streak lifting
out of Mexico and this feature will translate across Southeast
Texas later today as the upper low shifts east. Increasingly
diffluent flow aloft and the presence of this upper jet will
provide for enough lift to encourage discrete thunderstorm
development ahead of the cold front/line of storms as it
approaches this afternoon. High resolution guidance has been
inconsistent on whether or not these cells will be able to develop
(likely owing to the presence of a mid-level capping inversion
around 700 MB evident on aircraft soundings out of Houston), but
those that do develop these cells (notably the NAM CONUS Nest and
HRRR) continue to favor the southwestern counties likely due to
increased low level convergence along the surface trough axis and
slightly deeper moisture focusing along the Middle Texas Coast per
CIRA layer precipitable water imagery.

As our overall storm system shifts east, an associated 30-40 knot
low level jet will also shift east from South Central Texas to
Southeast Texas. This will result in increasingly curved
hodographs (0-3 km storm relative helicity values increasing to
250-300 m2/s2 by mid morning) and accordingly, an increasing
tornado threat. Significant tornado parameters from SPC
Mesoanalysis as well as the Texas Tech WRF are also highlighting
this increasing tornado threat and have concerns that a
significant tornado (EF2 or greater) could be observed today. As a
result, any cell that develops ahead of and along the advancing
squall line would certainly be capable of producing tornadoes.
Some of the higher resolution guidance has shown a surface low
either associated with today's surface trough or some kind of
mesolow to develop within the vicinity of the thunderstorm line
somewhere south of Interstate 10 (providing additional low level
convergence and shear to aid in tornadogenesis) and think the
greatest tornado threat will exist (but is not limited to) from
roughly Interstate 10 towards the coast today.

Given the amount of wind energy associated with this system,
downward momentum transport will make damaging winds also a
possibility with discrete cells and along the thunderstorm line
(especially along any bowing segments within the line). Cannot
rule out a severe hail threat as well, primarily along the coast
and over the Gulf where steepest lapse rates are expected. Heavy
rain will also be a concern as moisture surges ahead of the line
later this morning, but the overall anticipated speed of the line
of storms (850-300 MB mean winds around 35 knots) should mitigate
against a widespread flooding threat. That being said, HRRR
guidance continues to indicate 1-2"/hour rainfall amounts will be
possible with intense convection and this will result in minor
flooding issues.

The cold front and associated line of thunderstorms will clear the
region later this afternoon and lowered high temperatures a few
degrees given the anticipated speed of today's system. Dry and
breezy conditions are expected in the wake of the cold front by
this evening, with cold air advection allowing temperatures to
fall into the 40s by Wednesday morning. Skies will gradually clear
during the day Wednesday but temperatures will struggle to reach
the mid 60s.

Huffman

LONG TERM (Wednesday Night through Monday)...
Dry conditions will continue into the long term forecast as
surface high pressure remains centered over Central Texas. Mostly
clear skies and light winds will allow for excellent radiational
cooling, allowing low temperatures to fall into the upper 30s to
mid 40s (near normal for this time of year) Wednesday night. Cool
and dry conditions will continue Thursday with highs in the mid
60s, but temperatures will begin to gradually warm as the surface
high over the state slides east Thursday night in advance of the
next upper trough and allows onshore flow to resume.

With limited overall moisture recovery expected and the
anticipated trajectory across the northwest Gulf, most of the rain
expected with the next upper trough passage on Friday should
remain over the Gulf. However, can't rule out a few showers
reaching as far north as the Interstate 10 corridor before the
system exits the region by Friday night. Shortwave ridging behind
this system and continued onshore flow will result in dry
conditions Saturday and most of Sunday with high temperatures
warming back into the low 80s. Another upper trough reaches the
region by Sunday, with widespread rain chances increasing from
west to east late Sunday into Monday.

Huffman

MARINE...
An area of low pressure was developing over south central Texas.
A warm front extended to the east of the low with a trialing cold
front extending to the southwest. The pressure gradient was
tightening as the surface low deepens and onshore winds are
expected to increase this morning. The cold front will cross the
coastal waters this afternoon and a line of strong to severe
thunderstorms will race across the marine zones. Mariners should
prepare for a wind shift and strong gusty winds and isolated
waterspouts. Offshore winds will remain strong overnight and an
SCA will be required for the Gulf waters and a SCEC for the bays.
Onshore winds return Thursday night as high pressure shifts east
and another area of low pressure develops over the Texas
panhandle. Onshore winds will prevail through the weekend with a
gradual increase in wind speeds Saturday night into Sunday.

The strong offshore winds in the wake of today's front will lower
water levels especially over the upper reaches of Galveston Bay.
Mariners should prepare for low water and difficult navigation
near Manchester and possibly Morgans Point tonight. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  43  62  40  64 / 100   0   0   0   0
Houston (IAH)              72  48  63  43  65 / 100   0   0   0   0
Galveston (GLS)            72  51  62  51  62 / 100  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 6 PM this evening to 6 AM CST
     Wednesday for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM.

     Small Craft Advisory until 6 AM CST Wednesday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...14
Hazardous weather outlook, Feb 14, 4:41 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Houston/Galveston TX
441 AM CST Tue Feb 14 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-142245-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
441 AM CST Tue Feb 14 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of thunderstorms oriented north northeast to south
southwest is expected to make its way into western portions of
southeast Texas after sunrise...to the Interstate 45 corridor
during the late morning to early afternoon...then eastward and out
of the area toward 4 pm. The primary threat with these storms will
be isolated tornadoes and wind damage. Secondary threats include
hail and locally heavy rain, which could produce street flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today.

GMZ330-335-350-355-370-375-142245-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
441 AM CST Tue Feb 14 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms associated with a cold
front will move across the waters today. Some of these
thunderstorms will be capable of waterspouts and damaging winds.
Elevated winds and waves are expected both ahead of and behind the
front and Small Craft Advisories are in effect. Elevated offshore
flow behind the front may also cause some water to be pushed out
of area bays and waterways leading to an increased risk of
grounded vessels tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated offshore flow behind a cold front may cause some water
to be pushed out of area bays and waterways leading to an
increased risk of grounded vessels Wednesday.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to relay any severe weather reports.

In the hours before

Special weather statement, Feb 14, 5:55 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
555 AM CST TUE FEB 14 2017

TXZ197-210-211-226-235-141245-
Austin TX-Jackson TX-Colorado TX-Washington TX-Wharton TX-
555 AM CST TUE FEB 14 2017

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN WHARTON...COLORADO...
SOUTHWESTERN WASHINGTON...AUSTIN AND NORTHWESTERN JACKSON COUNTIES
THROUGH 645 AM CST...

At 553 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms over Fordtran and near LaGrange, moving northeast at
45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sealy, Columbus, Eagle Lake, Shelby, Weimar, San Felipe, Industry,
Burton, Frelsburg, Altair, Cat Spring, Cordele, Morales, Sheridan,
Rock Island, Garwood, New Ulm and Nada.

A tornado watch remains in effect until 100 PM CST for south central
and southeastern Texas.

LAT...LON 2934 9656 2935 9657 2958 9679 2958 9684
      2961 9684 2963 9687 2996 9657 3004 9662
      3015 9665 3016 9669 3015 9674 3026 9665
      2974 9605 2891 9678 2893 9680 2902 9683
      2906 9694
TIME...MOT...LOC 1153Z 209DEG 38KT 2908 9699

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 9:35 PM CSTMarine Dense Fog AdvisoryHGX6 hr
Feb 14, 3:47 AM CSTSmall Craft AdvisoryHGX12 hr
Feb 14, 5:55 AM CSTSpecial Weather StatementHGXAustin, Colorado50 min
Feb 14, 6:28 AM CSTSevere Thunderstorm WarningHGXColorado, Jackson, Matagorda, Wharton62 min
Feb 14, 6:42 AM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Waller and 1 more48 min
Feb 14, 6:56 AM CSTAreal Flood AdvisoryHGXColorado, Jackson, Wharton3 hr
Feb 14, 7:25 AM CSTSevere Thunderstorm WarningHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 1 more65 min
Feb 14, 7:28 AM CSTSpecial Weather StatementHGXGrimes, Montgomery, Waller62 min
Feb 14, 7:29 AM CSTTornado WarningHGXBrazoria, Fort Bend, Matagorda, Wharton31 min
Feb 14, 7:31 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Jackson, Wharton3 hr
Feb 14, 7:39 AM CSTTornado WarningHGXAustin, Fort Bend, Wharton36 min
Feb 14, 7:55 AM CSTTornado WarningHGXBrazoria, Fort Bend, Harris, Wharton50 min
Feb 14, 7:59 AM CSTSpecial Marine WarningHGX2 hr
Feb 14, 8:16 AM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris, Montgomery, Walker44 min
Feb 14, 8:21 AM CSTSevere Thunderstorm WarningHGXHarris, Houston, Liberty, Madison, Montgomery, Polk and 3 more54 min
Feb 14, 8:30 AM CSTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Galveston, Harris and 3 more2 hr
Feb 14, 8:35 AM CSTSpecial Marine WarningHGX115 min
Feb 14, 8:37 AM CSTTornado WarningHGXBrazoria, Fort Bend, Galveston, Harris38 min
Feb 14, 8:42 AM CSTTornado WarningHGXBrazoria, Galveston, Matagorda33 min
Feb 14, 8:45 AM CSTSevere Thunderstorm WarningHGXBrazoria, Galveston, Matagorda30 min
Feb 14, 8:56 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty, Montgomery and 1 more64 min
Feb 14, 8:58 AM CSTSevere Thunderstorm WarningHGXHouston, Liberty, Montgomery, Polk, San Jacinto, Trinity47 min
Feb 14, 9:09 AM CSTTornado WarningHGXChambers, Harris, Liberty30 min
Feb 14, 9:13 AM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris32 min
Feb 14, 9:21 AM CSTSevere Thunderstorm WarningHGXBrazoria, Galveston, Matagorda39 min
Feb 14, 9:24 AM CSTTornado WarningHGXBrazoria36 min
Feb 14, 9:35 AM CSTAreal Flood AdvisoryHGXHarris, Liberty115 min
Feb 14, 9:43 AM CSTSevere Thunderstorm WarningHGXLiberty, Polk47 min
Feb 14, 9:56 AM CSTTornado WarningHGXBrazoria, Galveston34 min
Feb 14, 9:57 AM CSTSevere Thunderstorm WarningHGXChambers, Galveston, Harris, Liberty, Polk63 min
Feb 14, 10:22 AM CSTSevere Thunderstorm WarningHGXChambers, Galveston53 min
Feb 14, 10:28 AM CSTSpecial Marine WarningHGX2 hr
Feb 14, 3:51 PM CSTSmall Craft AdvisoryHGX20 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.